Alert archive / Pennsylvania / Flash Flood Warnings in 2025

Flash Flood Warning 25, NWS State College, PA

June 17, 2025Cambria County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jun 17, 2025, 2:39 PM EDT for Cambria County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 2025, 2:39 PM EDT (18:39 UTC)
Expired
Jun 17, 2025, 5:45 PM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

County Cambria County, PA

The radar

The State College radar (KCCX), 76 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2025-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 249 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2025-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
249 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 12:49 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 17, 12:49 PM EDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service State College PA
1249 PM EDT Tue Jun 17 2025

.SYNOPSIS...
* Scattered to numerous instances of flash flooding possible
  this afternoon into early tonight across southwestern and
  south central PA
* Strong to potentially severe thunderstorms possible Thursday
  afternoon
* First significant heat wave to the season expected Sunday into
  early week with Major Heat Risk forecast (level 3 of 4)

&&

.NEAR TERM /THROUGH TONIGHT/...
Spotty light rain showers are moving from west to east early
this morning across central PA. A solid overcast, sub-1500ft
stratus deck entrenched along and east of the Allegheny Front
combined with ridge shrouding fog/mist and drizzle pockets will
make for a rather dreary and damp start to the day with temps
in the 60-65F range. An SPS may be issued to highlight low
visibility in higher terrain based current airport and RWIS
observational data.

The main focus today is on the potential for numerous flash
floods with significant events possible. An extremely moist
near-record PW environment for mid June will support a moderate
risk excessive rainfall outlook (level 3 out of 4 ERO) which
[since 2009] has only occurred 5-6 days a year or less than 2%
of days annually.

Very moist southwesterly return flow from the Gulf - pinched
between Bermuda-type ridge off the southeast coast and digging
trough tracking east from the mid Mississippi Valley - will
interact with multiple mid level shortwave impulses and a
wavering sfc front to produce enhanced isentropic ascent
supportive of heavy convective rainfall this afternoon into
early tonight.

The high-res CAMs are in good agreement in targeting parts of
southwest/southcentral PA with increasing coverage of heavy
t-storm downpours during peak afternoon/evening heating.
Although storm motions are expected to be somewhat progressive
to the northeast based on 20-30kt mean wind, the magnitude of
deep layer moisture available to tap will be close to/if not at
record levels for mid June with PWs approaching 2 inches. The
near-record PW and deep warm cloud depths of 13000-14000 ft will
support hourly rainfall that has a chance (20-40%) of exceeding
2"/hr, with sub-hourly rain rates of 3-4"/hr possible. Despite
a lack of organization, repeating rounds of thunderstorms with
these intense rain rates could produce stripes of rainfall
exceeding 3" (50-60%) and locally 5" (20-30%) with the greatest
potential for the higher accumulations suggested by both HREF
and REFS guidance occurring over CPA. With FFG extremely
compromised and reduced to 0.75" or less/1hr in some areas, WPC
has upgraded to a MDT risk for excessive rainfall. Given the
strong +RA signal and background antecedent conditions, a flood
watch was an easy decision to highlight and message what could
be a potential higher-end flooding day in CPA. In terms of
hydrology, smaller streams and creeks are the most vulnerable
and most likely to experience flooding. No flooding is forecast
on the larger rivers at this time, but some could be affected.

After somewhat of a lull in rain coverage/intensity after 03Z or
11pm, high-res ensemble guidance favors an uptick on shower
activity through early Wednesday morning across the western
Alleghenies which appears tied to a trailing shortwave impulse.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
Another midlevel shortwave trough is fcst to move through the
central Appalachians by 00Z Thu along the northwest periphery of
the upper level ridge off the Carolina coast.

Rather strong heating of a moist environment will result in
moderate to strong buoyancy Wednesday afternoon particularly
across southeast PA. Scattered diurnal storm development will be
possible with guidance generally depicting a belt of 35-45 kt
midlevel flow across the region. This modest flow enhancement
could result in some storm organization, with large PW and
steepened low-level lapse rates resulting in a threat for at
least isolated damaging wind. The D2 MRGL risk SWO clips the
eastern portion of the lower Susquehanna Valley.

By Thursday, a seasonably deep 500mb trough will move across
the Great Lakes into the Northeast CONUS. With rich moisture
already in place, it won't take much heating to drive
thunderstorm development Thursday afternoon ahead of and along
an approaching cold front. Timing of the cold front still varies
somewhat which adds an element of uncertainty to the severe
storm potential. That being said, SPC transitioned the D4 15%
severe prob to a D3 SLGT risk SWO which essentially covers the
southeastern 1/2 of CWA.

Higher confidence outcome is the front clears the area Thursday
night which will bring drier/less humid conditions to close out
the week an officially kick of astronomical summer (see climate
section).

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
As upper ridging builds in, a capping inversion will limit any
shower/thunderstorm chances to sub 20 pct for Sat-Mon. By
Sunday, highs in the low to mid 90s are becoming more likely as a
very strong ridge of high pressure with 500mb heights
approaching 600dm builds overhead. NAEFS guidance depicts a ~72
hour period of anomalous 500mb heights, 700mb temperatures, and
850/925mb specific humidity values (>99th percentile for this
time of year). If such a forecast materializes, we could be
looking at a several day stretch of extreme heat and humidity
across the region. Monday looks to be the hottest day of the
stretch, with highs currently forecast in the 90s for most of
the area. Dewpoints in the mid 70s would push heat index values
over 100F for most locations east of I-99 and south of I-80,
with values approaching 105+ in the Lower Susquehanna Valley.
Although this forecast is still several days out and
uncertainty remains, the fact that we have been in a stretch of
relatively cool conditions means the quick switch into
significant heat and humidity could exacerbate the risk for
heat-related impacts.

In addition to warm afternoon temperatures and heat index
values, overnight lows will provide little to no relief from the
heat. With the expected stretch of hot and humid conditions, those
with heightened susceptibility to heat, such as young children,
older adults, people with chronic medical conditions, and
pregnant women, should prepare to limit time outdoors, wear
light clothing, and drink plenty of water later this weekend
and early next week.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
12Z TAFS sent.

Not much to add, conditions at 7 AM about the same as the last
few days. Showers limited on coverage the last few hours.

Earlier discussion below.

06Z TAFS sent.

Main issue today into early Wednesday will be low CIGS.
Visibilities will low at times, mainly at night and in and
near showers and storms.

Chance for thunder will be a bit limited, unless low clouds
can break, and the airmass heated by the strong mid June
sun this aft.

No real change in the coming days.

Outlook...

Wed...VFR/MVFR with showers and thunderstorms possible, as warm
front pulls north of area.

Thu...Predominantly VFR, although strong PM t-storms are
possible with a cold frontal passage.

Fri-Sat...Predominantly VFR, with a slight chance of a rain
shower north.

&&

.CLIMATE...
Astronomical Summer (solstice) officially arrives on Friday,
June 20, at 10:42 p.m.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 10 PM EDT this evening for PAZ010>012-
017>019-024>027-033>036-045.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Steinbugl/Colbert
AVIATION...Martin
CLIMATE...Steinbugl
Hazardous weather outlook, Jun 17, 2:22 PM EDT, 17 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
222 PM EDT Tue Jun 17 2025

PAZ004>006-037-041-181830-
Warren-McKean-Potter-Tioga-Northern Lycoming-
222 PM EDT Tue Jun 17 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Isolated to scattered flash floods are possible this afternoon into
early tonight. Most flooding will be localized with the most
vulnerable locations being urban areas, roads, and small streams.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few strong thunderstorms with gusty winds are possible Thursday
afternoon.

The first heat wave of the season is expected Sunday into early next
week. The risk of heat-related illnesses is likely elevated given
limited acclimation. Heat impacts are likely in some health systems,
heat sensitive industries, and infrastructure.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ010>012-017-018-024-033-181830-
Elk-Cameron-Northern Clinton-Clearfield-Northern Centre-Cambria-
Somerset-
222 PM EDT Tue Jun 17 2025

...FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few strong thunderstorms with gusty winds are possible Thursday
afternoon.

The first heat wave of the season is expected Sunday into early next
week. The risk of heat-related illnesses is likely elevated given
limited acclimation. Heat impacts are likely in some health systems,
heat sensitive industries, and infrastructure.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ042-046-051>053-057>059-064>066-181830-
Sullivan-Southern Lycoming-Montour-Northumberland-Columbia-Dauphin-
Schuylkill-Lebanon-Adams-York-Lancaster-
222 PM EDT Tue Jun 17 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Isolated to scattered flash floods are possible this afternoon into
early tonight. Most flooding will be localized with the most
vulnerable locations being urban areas, roads, and small streams.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few strong to potentially severe thunderstorms with damaging winds
are possible Thursday afternoon and evening.

The first heat wave of the season is expected Sunday into early next
week. The risk of heat-related illnesses is likely elevated given
limited acclimation. Heat impacts are likely in some health systems,
heat sensitive industries, and infrastructure.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ019-025>028-034>036-045-049-050-056-063-181830-
Southern Centre-Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton-
Franklin-Southern Clinton-Union-Snyder-Perry-Cumberland-
222 PM EDT Tue Jun 17 2025

...FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

 Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few strong to potentially severe thunderstorms with damaging winds
are possible Thursday afternoon and evening.

The first heat wave of the season is expected Sunday into early next
week. The risk of heat-related illnesses is likely elevated given
limited acclimation. Heat impacts are likely in some health systems,
heat sensitive industries, and infrastructure.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 3:14 AM EDTFlood WatchCTPBedford, Blair, Cambria, Cameron, Centre, Clearfield and 12 more19 hr
Jun 17, 2:13 PM EDTSevere Thunderstorm WarningCTPBlair, Cambria22 min
Jun 17, 3:57 PM EDTFlash Flood WarningCTPBlair, Cambria, Somerset3 hr
Jun 17, 4:48 PM EDTFlash Flood WarningCTPBedford, Blair3 hr
Jun 17, 6:09 PM EDTTornado WarningCTPBedford, Fulton36 min
Jun 17, 6:19 PM EDTFlash Flood WarningCTPBedford3 hr
Jun 17, 6:36 PM EDTTornado WarningCTPFulton24 min
Jun 17, 6:47 PM EDTFlash Flood WarningCTPFulton3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.